Kansas, 2022

Hail in Kansas, May 14, 2022

May 14, 2022 · NWS GLD · 1 event in 1 county or zone

On May 14th, a cold front stalled in Northwestern Kansas during the afternoon hours. Due to this stalled cold front, thunderstorms developed within the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On May 14th, a cold front stalled in Northwestern Kansas during the afternoon hours. Due to this stalled cold front, thunderstorms developed within the region. One of these thunderstorms became severe and yielded hail up to a quarter in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 1:27 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 14, 1:27 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
127 PM MDT Sat May 14 2022

.SHORT TERM...(This evening through Sunday)
Issued at 104 PM MDT Sat May 14 2022

19z Water vapor imagery and RAP analysis indicate broad westerly
flow aloft amidst a rather zonal pattern across the Western half
of the country. Embedded short wave trough apparent on dynamic
tropopause moving into Washington state. At the surface a frontal
zone was stalled along a Benkelman to Tribune line, extending east
across southern Nebraska.

Main concern for the near term will be thunderstorm potential
today, followed by period of stronger winds Sunday morning.

Aforementioned frontal zone will likely represent the western and
northern periphery of storm potential through the afternoon and
early evening as much drier/more stable air is in place on other
side of front. To the east of front, weakly capped and fairly
unstable airmass in place with 500-2000 j/kg of CAPE across area.
Deep layer shear around 40 kts should be sufficient for storm
organization, especially given the large curved hodographs
expected. While environment looks good for a few large hail
producing storms, the lack of strong forcing may inhibit coverage
across our area. Right now threat is conditional on storms
initiating and moving into more unstable area, if storms can get
going there likely will be a few severe ones. Otherwise storms
should move east out of the area in the early evening. There could
be a second round of elevated storms after midnight east of a
Trenton to Hill City line, along persistent area of strong WAA
ahead of next system. Lots of questions around whether or not
parcels will be saturated/instability realized that keep
confidence pretty low, but worth keeping an eye on.

Short wave trough to the north will force cold front across area
after 09z. Pressure rises as well as point soundings indicate
potential for winds jumping up to around 30 mph with higher gusts
for a few hours Sunday morning. The stronger winds will relax
through the day, but expect winds in the 15 to 20 mph range to
linger along KS/CO state line.

&&

.LONG TERM...(Monday through Saturday)
Issued at 1257 PM MDT Sat May 14 2022

For the long term period, warm temperatures are forecasted for the
majority of the period with Highs in the 80's and 90's. However, a
few systems are forecasted to move through keeping the area from
reaching even higher temperatures and bringing some precipitation
chances to the area. The end of the week and into the weekend could
see much cooler temperatures.

For the beginning of the week, the 500mb pattern is mainly a ridge
that spreads across most of the CONUS. However, within the ridge,
shortwaves are forecasted to move through the flow and bring an
unsettled weather pattern to the Tri-State area. Monday,
temperatures are forecasted to warm into the 90's while an area of
surface low pressure develops along the Front Range. This will pull
moisture up from the south into the area and help increase chances
for storms during the evening hours. The better chances are
currently forecasted to be east of Highway 83 as the surface low
moves into the CWA during the late afternoon hours. Severe storms
could be possible depending on how much moisture is advected and how
far east the surface low moves during the afternoon.

Tuesday and Wednesday are forecasted to be slightly cooler as the
surface low moves slowly off to the south while a bit of higher
pressure builds in from the north. Conditions are forecasted to be
relatively dry though an isolated storm or couple of storms could be
possible, mainly on Tuesday when the surface low is forecasted to
still be near the area. Deterministic guidance also continues to
show small disturbances in the flow aloft that could contribute to
the isolated development.

Going into the later part of the week, a positively tilted trough is
forecasted to develop in the Western CONUS and makes its way towards
the High Plains. For Thursday, this likely means a return to warmer
temperatures ahead of the upper trough and as low surface pressure
builds back into the area. However, ensembles show a wide range of
solutions as to how the surface low and associated front develop and
move across the Plains. There is also a fair amount of uncertainty
in regard to the timing of the 500mb trough as suggested by high
anomalies in the 500mb anomaly chart. At some point, the surface low
pressure and front is forecasted to swing through the area which
should usher in cooler temperatures behind it. The question is if
this would be on Friday or Saturday (or maybe even Sunday) and would
probably depend on how much the trough tilts. Another thing with
this potential low pressure Thursday/Friday is that conditions could
be windy as some guidance and ensembles show a deep low with a high
pressure gradient. Will need to see how windy conditions will be as
the system gets closer.

So going into the end of the week, cooler conditions are likely
though ensembles show a low chance that the majority of the cooler
air stays north of the area. How cool isn't clear at this time so
currently have temperatures just a little below average. It is also
worth mentioning that there is a low chance that high temperatures
could be much cooler with highs closer to the 40's.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1056 AM MDT Sat May 14 2022

VFR Conditions expected next 24 hours at both TAF locations.
Isolated afternoon thunderstorms expected, but both KGLD and KMCK
look to be just outside the likely storm initation areas. Cold
front will sweep through the area after 12z bringing a period of
strong northerly winds towards end of period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...KAK
AVIATION...JRM
Hazardous weather outlook, May 14, 10:35 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Sat May 14 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1035 AM MDT Sat May 14 2022 /1135 AM CDT Sat May 14 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms are possible after 1 PM MDT (2 PM CDT) mainly
east of a Tribune to McCook Nebraska line. While not expected to
become widespread, a severe storm with wind gusts in excess of 60 mph
and hail to the size of a half dollar is possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

There is a possibility of thunderstorms across the area each evening
from Monday through Wednesday next week. Wednesday will bring the
best chance of storms along with a possibility that some of the
storms may become severe.

Elevated to critical fire weather conditions are possible Thursday
and Friday afternoons over far eastern Colorado and portions of far
Western Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

JRM

In the hours before

Special weather statement, May 14, 2:06 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
306 PM CDT Sat May 14 2022

KSZ029-142030-
Gove KS-
306 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of east central Gove
County through 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Collyer, moving northeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of east central Gove
County.

This includes Interstate 70 in Kansas between mile markers 109 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3894 10034 3913 10015 3881 10015
TIME...MOT...LOC 2006Z 213DEG 19KT 3893 10020

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DDT
Special weather statement, May 14, 2:10 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
310 PM CDT Sat May 14 2022

KSZ004-142045-
Norton KS-
310 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of northwestern Norton
County through 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Norcatur, or 8 miles west of Norton, moving north at 25
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Norton
County, including the following locations... Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 9986 3976 10009 4000 10016 4000 9989
TIME...MOT...LOC 2010Z 173DEG 20KT 3982 10004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DDT

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Norton

When
May 14, 2:29 PM CST
Where
Norton County, 3.5 mi S of Norton
Measured
1 in hail
Reported by
Social Media
Coordinates
39.780, -99.890

Report received via social media of an estimated quarter sized hail at location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025782.